Variations on the fundamental principle for linear systems of partial differential and difference equations with constant coefficients

  • Ulrich Oberst


New and known spaces of locally finite or polynomial exponential multivariate sequences and functions are constructed by means of substantial theorems from Commutative Algebra. They satisfy Ehrenpreis'fundamental principle and hence permit the solution of linear systems of partial differential or difference equations with constant coefficients. On the one hand this paper thus continues the author's work on multidimensional linear systems, on the other hand it generalizes and improves related work in approximation theory.


Fundamental principle Injective cogenerator Multidimensional system Multivariate spline Locally finite sequence Polynomial exponential function 

AMS subject classification

39A10 13C11 41A15 93C35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Birkhoff, G., Bartee, T. C.: Modem Applied Algebra, McGraw-Hill: New York 1970Google Scholar
  2. 2.
    Ben-Artzi, A., Ron, A.: Translates of exponential box splines and their related spaces, Trans. Am. Math. Soc. 309, 683–710 (1988)Google Scholar
  3. 3.
    De Boor, C., Ron, A.: Polynomial Ideals and Multivariate Splines, in Multivariate Approximation Theory V Birkhäuser: Basel 1990Google Scholar
  4. 4.
    —: On polynomial ideals of finite codimension with application to box spline theory, J. Math. Anal. Appl. 158:168–193 (1991)Google Scholar
  5. 5.
    De Boor, C., Ron, A., Shen, Z.: On ascertaining inductively the dimension of the joint kernel of certain commuting linear operators, preprint 1992Google Scholar
  6. 6.
    Bourbaki, N.: Commutative Algebra, Paris: Hermann 1972Google Scholar
  7. 7.
    —: Algèbre ch. 10 (Algèbre homologique), Masson, Paris 1980Google Scholar
  8. 8.
    Cohn, R. M.: Difference Algebra (Reprint 1980). Huntington, New York: R. E. Krieger 1979Google Scholar
  9. 9.
    Dahmen, W., Micchelli, C. A.: On the local linear independence of translates of a box spline. Studia Math. 82: 243–263 (1985)Google Scholar
  10. 10.
    —: On the solution of certain systems of partial difference equations and linear dependence of translates of box splines. Trans. Am. Math. Soc. 292: 305–320 (1985)Google Scholar
  11. 11.
    —: On Multivariate E-Splines, Adv. Math. 76: 33–93 (1989)Google Scholar
  12. 12.
    : Local Dimension of Piecewise Polynomial Spaces, Syzygies, and Solutions of Systems of Partial Differential Equations. Math. Nachr. 148: 117–136 (1990)Google Scholar
  13. 13.
    Dahmen, W., Dress, A., Micchelli, C. A.: On Multivariate Splines, Matroids and the Ext-Functor, preprint 1990. Adv. Appl. Math, (to appear)Google Scholar
  14. 14.
    Ehrenpreis, L.: Fourier Analysis in several Complex Variables, Interscience Publ. 1970Google Scholar
  15. 15.
    Fort, T: Finite Differences, Oxford: Clarendon Press 1948Google Scholar
  16. 16.
    Gabriel, P.: Dès Catégories Abèliennes, Bull. Soc. Math. France 90: 323–448 (1962)Google Scholar
  17. 17.
    Gröbner, W.: Algebraische Geometrie I, II, BI Verlag, Mannheim 1968/70Google Scholar
  18. 18.
    Jia, R.-Q., Riemenschneider, S. D., Shen, Z.: Multivariate Splines and Dimension of Kernels of Linear Operators, Num. Math., Vol. 94, Birkhäuser: Basel 1990Google Scholar
  19. 19.
    —: Dimension of Kernels of Linear Operators, Am. J. Math. 113:157–184 (1991)Google Scholar
  20. 20.
    —: Solvability of Systems of Linear Operator Equations. Proc. Am. Math. Soc. 120:815–824 (1994)Google Scholar
  21. 21.
    Jordan, C.: Calculus of Finite Differences, Reprint of the second edition, Chelsea 1960Google Scholar
  22. 22.
    Kunz, E.: Einführung in die kommutative Algebra und die algebraische Geometrie, Vieweg 1980Google Scholar
  23. 23.
    Malgrange, B.: Systèmes différentiels à coefficients constants, in Sèm. Bourbaki Vol. 1962/63, 246.01–246.11Google Scholar
  24. 24.
    Matlis, E.: Injective Modules over Noetherian Rings, Pac. J. Math. 8: 511–528 (1958)Google Scholar
  25. 25.
    Matsumura, H.: Commutative Ring Theory, Cambridge University Press 1986Google Scholar
  26. 26.
    Nagata, M.: Local Rings, Interscience Publishers 1962Google Scholar
  27. 27.
    Oberst, U.: Anwendungen des Chinesischen Restsatzes, Expo. Math. 3: 97–148 (1985)Google Scholar
  28. 28.
    —: Multidimensional Constant Linear Systems, Acta Appl. Math. 20:1–175 (1990)Google Scholar
  29. 29.
    -: Finite Dimensional Systems of Partial Differential or Difference Equations. Adv. Appl. Math, (to appear)Google Scholar
  30. 30.
    —: On the Minimal Number of Trajectories Determining a Multidimensional System, Math. Control Signals Systems 6: 264–288 (1993)Google Scholar
  31. 31.
    Palamodov, V. P.: Linear Differential Operators with Constant Coefficients, Berlin, Heidelberg Yew York, Springer 1970Google Scholar
  32. 32.
    Pauer, F.: Gröbner Basen und ihre Anwendungen, In: Überblicke Mathematik, Wiebaden: Vieweg 1990Google Scholar
  33. 33.
    Schwartz, L.: Thèorie des Distributions, Tome 1, Paris: Hermann 1957Google Scholar
  34. 34.
    Serre, J.-P.: Algèbre Locale. Multiplicités (Cours 1957/58, réd. par P. Gabriel), 2. Ed., Lect. Notes in Math. 11. Berlin Heidelberg New York: Springer 1965Google Scholar
  35. 35.
    —: Groupes alge'briques et corps de classes, Paris: Hermann 1959Google Scholar
  36. 36.
    Shen, Z.: Dimension of Certain Kernel Spaces of Linear Operators, Proc. Am. Math. Soc. 112: 381–390 (1991)Google Scholar
  37. 37.
    Willems, J. C.: From Time Series to Linear Systems, Part I, Automatica 22: 561–580 (1986)Google Scholar
  38. 38.
    Zerz, E., Oberst, U.: The Canonical Cauchy Problem for Linear Systems of Partial Difference Equations with Constant Coefficients over the Complete Integral Lattice ℤr. Acta Appl. Math. 31: 249–273 (1993)Google Scholar

Copyright information

© Springer-Verlag 1995

Authors and Affiliations

  • Ulrich Oberst
    • 1
  1. 1.Institut für Mathematik der Universität Innsbruck Technikerstrasse 25Innsbruck, ÖsterreichAustria

Personalised recommendations